Can Botox Injections For Migraines Make My Neck Muscles Weak?
Q: Dr. Eppley, In early June I had Botox injections for migraines through my neurologist. I’ve suffered with migraines for over 20 years and tried just about everything protocol. The neurologist did a lot of injections in the forehead and temples and then a bunch in the back of my head/hair and at the base of my skull and a few along my shoulders. I was migraine free for a week for the first time in I don’t know how long. After a week, my neck became progressively weaker until it was like a bowling ball on my shoulders and I could no longer hold it up for simple things like looking down, brushing teeth, vacuuming, simple picking up the house, etc. It’s been almost two months now and while it’s not as bad as it was a month ago, my neck is not recovered to its former strength, and gets tired very easily. My neurologist has stated that we can do a lower strength and a different pattern in the future. I am leery of ever doing this again based on my reaction and unsure. Have you ever heard of this reaction?
A: I think you are merely experiencing the effects of Botox in the neck muscles which has resulted in some temporary muscle weakness. This is not a reaction but an expected response based on the muscles that were injected. In the treatment of migraines with Botox, the key is to inject the potential trigger points that are where the sensory nerves come through the muscle. In the back of the head, this is a very specific location that relates to the path of the greater occipital nerve. This is at the base of the occipital skull and can be precisely palpated. While this does involve injecting into the upper end of the splenius capitus muscles, this will not cause any neck muscle weakness. It sounds like neck muscle was injected below this point which is not helpful in determining the location of a trigger point and can cause some neck muscle weakness, particularly if a high number of units was injected. The good thing is that in another month or so your neck muscle problem will be self-solving as the Botox wears off.
Dr. Barry Eppley